Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 78, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 12, 2012, 5:20 PM CDT for Cameron County, Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2012, 5:20 PM CDT (22:20 UTC)
- Expired
- May 12, 2012, 5:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
County Cameron County, TX
The radar
The Brownsville radar (KBRO), 41 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:25 PM CDT | HAIL 1 | 3 W Harlingen, TX | NICKEL TO QUARTERS AT ALTAS PALMAS AND HWY 83 |
| May 12, 5:32 PM CDT | HAIL 1 | 2 W Harlingen, TX | RELAYED REPORTED FROM SPOUSE OF NWS EMPLOYEE. QUARTER SIZE HAIL BROKE CAR WINDSHEILD ALONG HWY 83 WEST SIDE OF HARLINGEN |
| May 12, 5:45 PM CDT | HAIL 1 | La Feria, TX | PUBLIC REPORTED QUARTER SIZE HAIL NEAR LA FERIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 10.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3455 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
853
WUUS54 KBRO 122220
SVRBRO
TXC061-122245-
/O.NEW.KBRO.SV.W.0078.120512T2220Z-120512T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
520 PM CDT SAT MAY 12 2012
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
* UNTIL 545 PM CDT
* AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING 60 MPH WINDS...OVER LA FERIA...MOVING SOUTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LA FERIA.
RANGERVILLE.
SANTA MARIA.
LAS RUSIAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF QUARTERS OR LARGER. MOVE TO A PLACE OF SAFETY.
WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.
QUARTER SIZE HAIL IS LIKELY. MOVE INDOORS IMMEDIATELY.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2604 9780 2605 9780 2604 9781 2605 9786
2623 9785 2623 9770 2603 9770 2603 9771
TIME...MOT...LOC 2220Z 006DEG 17KT 2611 9780
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:56 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 12, 1:56 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 156 PM CDT SAT MAY 12 2012 .SHORT TERM /TONIGHT TROUGH SATURDAY NIGHT/...SATELLITE IMAGERY SHOWS SOUTHEAST WINDS BETWEEN 20 TO 25 MPH SUSTAINED ACROSS THE VALLEY WITH OCCASIONAL GUSTS UP TO 30 MPH. WINDS WILL GRADUALLY DIMINISH AFTER SUNSET AS SURFACE GRADIENT WEAKENS A LITTLE BIT. SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE SHORT PERIOD AS AN AMPLIFIED TROUGH MOVES SLOWLY ACROSS THE DESSERT SOUTHWEST. HIGH CLOUDS WILL CONTINUE TO STREAM ACROSS THE RIO GRANDE VALLEY AS SOUTHWEST FLOW ALOFT ADVECTS MID LEVEL MOISTURE INTO THE AREA. LOW CLOUDS WILL RETURN AFTER MIDNIGHT BUT NOT EXPECTING FOG TO DEVELOP AT THIS TIME. LOW TEMPERATURES WILL REMAIN IN THE 70S ACROSS THE VALLEY WITH NO CHANCE OF PRECIPITATION EXPECTED. SURFACE GRADIENT BEGINS TO TIGHTEN ONCE AGAIN SATURDAY INCREASING SOUTHEAST WINDS ACROSS THE RGV. CONDITIONS SHOULD BE SIMILAR TO TODAY. HIGHS WILL REMAIN IN THE MID 80S FOR SATURDAY. .LONG TERM /MONDAY THROUGH FRIDAY NIGHT/...BENIGN CONDITIONS ON MONDAY WILL GIVE WAY TO UNSETTLED WEATHER HEADING INTO TUESDAY AND EARLY WEDNESDAY AS A SHORT WAVE TROUGH DIGS SOUTHEAST ACROSS SOUTH TEXAS. A MODERATE ONSHORE FLOW WILL PREVAIL MONDAY AS A FRONT MOVES INTO NORTH TEXAS AND AS AN ACCOMPANYING SHORT WAVE TROUGH MOVES SOUTH ALONG THE SPINE OF THE ROCKIES INTO NORTH AND WEST TEXAS. SHOULD SEE CONVECTION GET GOING IN THE BIG BEND AREA MONDAY NIGHT WITH THE REMNANTS MOVING INTO DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY ON TUESDAY. AS THE SHORT WAVE TROUGH ALOFT APPROACHES...THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT AREA WIDE BEFORE CLEARING ON WEDNESDAY. BUMPED UP POPS DURING THIS PERIOD OF UNSETTLED WEATHER BUT THAT WAS THE MAIN CHANGE MADE TO THE INHERITED FORECAST. AFTER WEDNESDAY CONDITIONS WILL IMPROVE FOR THE REST OF THE WEEK AS MID LEVEL RIDGING AND HIGH PRESSURE SET UP SHOP OVER THE AREA. && .MARINE... TONIGHT THROUGH SATURDAY NIGHT...SOUTHEAST WINDS AT AROUND 20 KTS WILL PREVAIL THROUGH THE DAY AND INTO SATURDAY KEEPING CHOPPY CONDITIONS ON THE BAY. SCA CONDITIONS CONTINUES THROUGH THIS EVENING AT THE LAGUNA MADRE. SE WINDS WILL BEGIN TO DECOUPLE LATER THIS EVENING. EXPECT SEAS UP TO 5 FEET TO RETURN SATURDAY AS SURFACE GRADIENT OVER THE AREA STRENGTHENS. NO PRECIPITATION EXPECT THROUGH THE SHORT TERM PERIOD. MONDAY THROUGH WEDNESDAY NIGHT...A SHORT WAVE TROUGH WILL DIG SOUTHEAST INTO SOUTH TEXAS EARLY IN THE WEEK...SENDING A PULSE OF MID LEVEL ENERGY ACROSS THE AREA AND PRODUCING UNSETTLED MARINE CONDITIONS. A SURFACE COLD FRONT WILL MOVE INTO THE COASTAL WATERS ON TUESDAY. THE BEST SHOT AND SHOWER AND THUNDERSTORM ACTIVITY WILL BE TUESDAY AND TUESDAY NIGHT...WITH POTENTIALLY STRONG STORMS FOR THE MARINE ZONES...SOME POSSIBLY SEVERE WITH THE 34 KT WIND CRITERIA. LIGHTNING...RAIN...AND STRONG WINDS WILL PERSIST INTO WEDNESDAY AS THE UPPER TROUGH SWINGS OVERHEAD. CONDITIONS WILL IMPROVE LATE WEDNESDAY. THE MODELS ARE NOT BUILDING WAVE HEIGHTS SIGNIFICANTLY OR SHOWING STRONG WINDS AT THIS POINT SINCE THE FRONT IS NOT OVERPOWERING. THE MAIN THEME IN THIS SCENARIO WILL BE THE UPPER FORCING AND THE LOCALIZED EFFECTS ON THE MARINE WATERS. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/RGV 51/67/MARTINEZ
Hazardous weather outlook, May 12, 4:35 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 435 AM CDT SAT MAY 12 2012 TXZ248>257-131100- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 435 AM CDT SAT MAY 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME THUNDERSTORMS MAY BE STRONG PRODUCING SMALL HAIL AND GUSTY WINDS. THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-131100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 435 AM CDT SAT MAY 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 12, 3:58 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 358 PM CDT SAT MAY 12 2012 TXZ254-122145- INLAND WILLACY- 358 PM CDT SAT MAY 12 2012 ...A STRONG THUNDERSTORM WILL AFFECT RAYMONDVILLE... A THUNDERSTORM...MOVING SOUTHWEST AT 5 MPH...WILL AFFECT YTURRIA... WILLAMAR...RAYMONDVILLE AND LYFORD...UNTIL 445 PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. DIME SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1 INCH PER HOUR ARE EXPECTED. 61
Local storm report, May 12, 4:08 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
408 PM CDT SAT MAY 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL E RAYMONDVILLE 26.48N 97.78W
05/12/2012 E0.88 INCH WILLACY TX PUBLIC
NICKLE SIZE HAIL NEAR RAYMONDVILLE ABOUT 2 MILES EAST
OF HWY 77
&&
EVENT NUMBER BRO1200119
CASTILLOLocal storm report, May 12, 4:37 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
437 PM CDT SAT MAY 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL RAYMONDVILLE 26.48N 97.78W
05/12/2012 M0.88 INCH WILLACY TX BROADCAST MEDIA
PUBLIC VIA BROADCAST METEOROLOGIST REPORTED NICKEL SIZE
HAIL AT THE CORNER OF 1ST AND TAMPICO
&&
EVENT NUMBER BRO1200120
GBSpecial weather statement, May 12, 4:44 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 444 PM CDT SAT MAY 12 2012 TXZ253>255-122230- HIDALGO-INLAND CAMERON-INLAND WILLACY- 444 PM CDT SAT MAY 12 2012 ...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWEST CAMERON COUNTY... A THUNDERSTORM...MOVING SOUTHWEST AT 15 MPH...WILL AFFECT YZNAGA... SEBASTIAN...COMBES AND TIERRA BONITA...UNTIL 530 PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. NICKEL SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1 INCH PER HOUR ARE EXPECTED. 61
Local storm report, May 12, 4:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
453 PM CDT SAT MAY 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 N RAYMONDVILLE 26.49N 97.78W
05/12/2012 E1.00 INCH WILLACY TX PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL ON NORTH SIDE OF
RAYMONDVILLE
&&
EVENT NUMBER BRO1200121
CASTILLOSpecial weather statement, May 12, 5:08 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 508 PM CDT SAT MAY 12 2012 TXZ253-122300- HIDALGO- 508 PM CDT SAT MAY 12 2012 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST HIDALGO COUNTY... A THUNDERSTORM...MOVING SOUTHWEST AT 15 MPH...WILL AFFECT MILA DOCE...MIDWAY NORTH...OLIVAREZ AND LAGUNA SECA...UNTIL 600 PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. DIME SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1 INCH PER HOUR ARE EXPECTED. 61
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:06 PM CDT | Severe Thunderstorm Warning | BRO | Brooks | 39 min |
| May 11, 10:50 PM CDT | Areal Flood Advisory | BRO | Zapata | 55 min |
| May 12, 1:42 AM CDT | Areal Flood Advisory | BRO | Zapata | 63 min |
| May 12, 2:13 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 62 min |
| May 12, 2:28 AM CDT | Flash Flood Warning | BRO | Zapata | 92 min |
| May 12, 3:12 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 63 min |
| May 12, 3:58 AM CDT | Flash Flood Warning | BRO | Zapata | 92 min |
| May 12, 4:03 PM CDT | Severe Thunderstorm Warning | BRO | Willacy | 42 min |
| May 12, 4:50 PM CDT | Severe Thunderstorm Warning | BRO | Willacy | 40 min |
| May 12, 4:57 PM CDT | Areal Flood Advisory | BRO | Willacy | 63 min |
| May 12, 5:24 PM CDT | Areal Flood Advisory | BRO | Cameron, Hidalgo, Willacy | 66 min |
| May 12, 5:43 PM CDT | Severe Thunderstorm Warning | BRO | Cameron | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.